Alert archive / Alabama / Dense Fog Advisories in 2021

Dense Fog Advisory 34, NWS Mobile, AL

December 7, 20217 counties in Alabama; George County, Stone County, Mississippi; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this dense fog advisory at Dec 7, 2021, 7:12 PM CST for 7 counties in Alabama; George County, Stone County, Mississippi; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2021, 7:12 PM CST (01:12 UTC)
Expired
Dec 8, 2021, 9:16 AM CST
In force
14 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Butler County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL, George County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 93 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS74 KMOB 080112
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
712 PM CST Tue Dec 7 2021

ALZ056>060-261>266-FLZ201>206-MSZ078-079-081000-
/O.NEW.KMOB.FG.Y.0034.211208T0112Z-211208T1600Z/
Conecuh-Butler-Crenshaw-Escambia-Covington-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-Stone-George-
Including the cities of Evergreen, Greenville, Brantley, Luverne,
Atmore, Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, 
Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, 
Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, 
Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, Wright, Wiggins, and Lucedale
712 PM CST Tue Dec 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central and southwest Alabama, 
  northwest Florida and southeast Mississippi.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
893 
WWUS74 KMOB 080944
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
344 AM CST Wed Dec 8 2021

ALZ056>060-261>266-FLZ201>206-MSZ078-079-081600-
/O.CON.KMOB.FG.Y.0034.000000T0000Z-211208T1600Z/
Conecuh-Butler-Crenshaw-Escambia-Covington-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-Stone-George-
Including the cities of Evergreen, Greenville, Brantley, Luverne,
Atmore, Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, 
Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, 
Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, 
Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, Wright, Wiggins, and Lucedale
344 AM CST Wed Dec 8 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central and southwest Alabama, 
  northwest Florida and southeast Mississippi.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
104 
WWUS74 KMOB 081516
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
916 AM CST Wed Dec 8 2021

ALZ056>060-261>266-FLZ201>206-MSZ078-079-081630-
/O.CAN.KMOB.FG.Y.0034.000000T0000Z-211208T1600Z/
Conecuh-Butler-Crenshaw-Escambia-Covington-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-Stone-George-
Including the cities of Evergreen, Greenville, Brantley, Luverne,
Atmore, Brewton, Flomaton, Andalusia, Opp, Citronelle, Saraland, 
Stockton, Mobile, Prichard, Theodore, Bay Minette, Daphne, 
Fairhope, Foley, Spanish Fort, Bayou La Batre, Dauphin Island, 
Grand Bay, Fort Morgan, Gulf Shores, Orange Beach, Century, 
Molino, Walnut Hill, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Jay, Milton, Bagdad, Gulf Breeze, 
Navarre, Crestview, Destin, Eglin AFB, Fort Walton Beach, 
Niceville, Seminole, Valparaiso, Wright, Wiggins, and Lucedale
916 AM CST Wed Dec 8 2021

...DENSE FOG ADVISORY IS CANCELLED...

The dense fog that prompted the advisory is in the process of
dissipating.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 7, 6:06 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 7, 6:06 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
606 PM CST Tue Dec 7 2021

.AVIATION...
00Z issuance...Ceilings and visbys will continue to lower
overnight as areas of dense fog develop. Periods of LIFR to IFR ceilings
can be expected tonight, occasionally dropping into the VLIFR
range due to a combination of rain and patchy fog. Ceilings and
visbys will be slow to improve during the day on Wednesday. /13

&&

.PREV DISCUSSION... /issued 406 PM CST Tue Dec 7 2021/

NEAR TERM UPDATE /Now Through Wednesday/...An upper shortwave
approaching from the west tonight will bring increasing rain
chances (60-70 percent PoPs), mainly after midnight, along with a
few embedded thunderstorms. Additional widespread rainfall amounts
between 0.20 to 0.40 inches is expected with this system, with
higher localized amounts up to one inch possible, especially
across the central portions of the forecast area. Along with a
very low cloud ceiling, patchy to areas of fog will also occur
late tonight into Wednesday morning. This fog will need to be
monitored for a possible Dense Fog Advisory, especially along and
southeast of I-65. The precipitation is expected to quickly taper
off from northwest to southeast through Wednesday morning as the
upper shortwave passes east of the region and a weak cold front
pushes through the area. Low clouds however will remain through
much of the day Wednesday, keeping highs on the cool side.

Expect low temperatures tonight to only be three to five degrees
cooler compared with this afternoon's highs, ranging from the mid
40s across the northwest portion of the forecast area to the lower
60s across the southeast portion of the forecast area. Highs
Wednesday should range from 61 to 66 northwest of I-65, and from
66 to 71 degrees to the southeast. /22

SHORT TERM /Wednesday Night Through Friday Night/...Mainly zonal
flow is anticipated aloft over the northern Gulf coast through
Thursday night. Then by Friday, the upper ridge over the Gulf of
Mexico will build to the northeast over Florida and Georgia and up
into the Carolinas. However, a deep upper trough will progress
over the central CONUS Friday through Friday night, approaching
the Mississippi River Valley by early Saturday morning. This
feature will begin to push the aforementioned ridge southeast by
the weekend. At the surface, the lingering surface boundary
offshore will push southward Wednesday night. Meanwhile, a low
pressure system will strengthen over the Plains and a warm front
will begin lifting over the region on Thursday. This will result
in return flow that will begin ushering in moisture over the Deep
South. The warm front will slowly advance northward, being draped
over northern Arkansas, Mississippi, and down through southern
Georgia by Friday morning.

Model PWATs increase from around 1 inch Thursday morning to
1.6-1.8 inches Thursday evening. As the warm front (and better
moisture) lifts further north of the local area, PWATs will
decrease somewhat to be around 1.2-1.4 inches on Friday.
Instability will be modest Thursday through Friday, ranging from
around 500-1000 J/kg for the most part. On the other hand, model
guidance indicates that bulk shear will be around 50-55 knots
Thursday afternoon and evening. Bulk shear then decreases to be
between 40-45 knots on Friday. Although, there is not much in the
way of upper dynamic forcing (flow is zonal aloft). Overall,
expect no rain Wednesday night, followed by slight to good chance
showers with the potential for thunderstorms through late week as
the previously mentioned warm front lifts north over the
Southeast. Rain and storm chances will then begin to increase from
the northwest late Friday night as a cold front approaches the
region.

Temperatures will also gradually warm through the short term to
be well above seasonal norms for this time of year and make it
feel like like Spring time! High temperatures Thursday are
expected to be in the lower to mid 70s, with even warmer
temperatures on Friday (upper 70s to around 80 degrees). This is
about 10 degrees above normal! Meanwhile, low temperatures will
also follow a warming trend due to southerly flow and increasing
moisture. Lows will begin in the 40s to around 50 degrees inland
and in the lower to mid 50s near the coast Wednesday night. By
Friday night, lows will merely drop into the mid to upper 60s.
Again, this is way above the normal values for this time of year!

Lastly, the rip current risk will increase to be MODERATE by
Wednesday and then increase to a HIGH risk on Friday due to
increasing southerly swell. /26

EXTENDED TERM /Saturday Through Tuesday/...The models have come
into better agreement, with the ECMWF more in line with the GFS,
in regards to the overall pattern for the extended over the past
few model runs. A stout upper trough will continue its journey
over the Mississippi River Valley and begin to move over the Ohio
Valley and Deep South through the day on Saturday. This trough is
trending fairly progressive and will likely reach the east coast
by Sunday morning according to the latest model guidance. In its
wake, upper ridging will build over the southeastern CONUS through
early next week. At the surface, the low over the Plains
mentioned in the short term will move northeast over the Great
Lakes by Saturday. The cold front associated with this low will be
draped from Michigan down through Louisiana and over the
southeastern coast of Texas. Cold FROPA will likely be quick over
the region due to the progressive nature of the system, with the
front to the east of the local area by Saturday morning. High
pressure will then build in behind it through early next week.

In terms of sensible weather, breezy conditions as well as
scattered to numerous showers and the potential for thunderstorms
are becoming more likely on Saturday. Model PWATs increase to
between 1.5-1.8 along and ahead of the cold front early Saturday
afternoon, with instability between 500-1000 J/kg and bulk shear
around 50-55 knots. The upper dynamics in the latest ECMWF model
run look to still be a bit out of sync, but the GFS shows the
dynamics more coincident with each other. Overall, most of the
dynamics will still be a bit to our north; however, can't rule out
the potential for strong to severe storms (especially along and
north of Highway 84) on Saturday. However, this is still 5 days
out in the forecast and uncertainty remains. Therefore, we will
continue to monitor the system and evolving trends closely over
the next few days.

Once the cold front passes, much drier and cooler (more seasonal)
weather will filter into the region for the latter part of the
weekend and through early next week. Before FROPA, highs Saturday
will likely only reach the mid 70s northwest of I-65, with areas
southeast in the upper 70s. Then, after FROPA, the cooler weather
sets in over the region. Lows Saturday night will plummet into the
upper 30s to lower 40s inland and into the mid to upper 40s near
the coast. Highs Sunday will struggle to reach 60 degrees except
for a few spots at the immediate coast. Sunday night will then be
the coldest of the extended term, with temperatures dipping into
the mid to upper 30s inland and into the upper 30s to mid 40s near
the coast. Expecting highs on Monday in the lower to mid 60s and
lows Monday night mainly in the upper 30s to lower 40s inland and
lower to upper 40s near the coast. To round out early next week,
highs Tuesday will merely reach the mid to upper 60s. /26

MARINE...Light to northeasterly to easterly winds will shift
westerly to southwesterly overnight, but quickly turn
northwesterly to northerly again on Wednesday in the wake of
another weak cold front. Winds will then shift easterly Wednesday
night into Thursday morning. High pressure will move to the east
of the area late in the week, which will allow for increasing
southerly flow Thursday into the weekend. Winds and seas will
increase in advance of a strong cold front this weekend. Small
craft should exercise caution late in the week as southerly winds
increase, and a Small Craft Advisory may be required over the
weekend in the wake on the strong cold front. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 7:13 PM CSTMarine Dense Fog AdvisoryMOB14 hr
Dec 7, 11:57 PM CSTAreal Flood AdvisoryMOBOkaloosa3 hr
Dec 8, 9:15 AM CSTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr

Nearby

Dense Fog Advisories in Alabama, 2021Dense Fog Advisories in Florida, 2021Dense Fog Advisories in Mississippi, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.